How to Ride the Storm of Heroin Withdrawals

Posted by | Alcohol and Drug Use, Relapse Prevention, Treatment Programs | March 15, 2016

Heroin is an incredibly addictive drug. It makes a user feel like they are on top of the world times ten. And because of that feeling someone may be drawn to use heroin again and again and again. If a person uses and decides to stop, they would likely not experience any withdrawal symptoms.

However, if a person develops a tolerance by continuing to use heroin over a period of time, allowing the body to adjust to the influx of a new substance, then the body is going to have to get used to the removal of heroin in its system. As you can imagine the body is screaming that it needs more heroin during detox. The brain cells needed to adjust when the brain was filled with heroin and now it’s got to reverse that adjustment. And just like it took time for the body to develop a tolerance to heroin, it’s going to take time for the body to adjust to no longer having heroin in its system.

Those who have developed a tolerance to heroin are vulnerable to the withdrawal syndrome that can come with heroin detox. Some of the experiences a person might have during heroin detox include:

  • –dilated pupils
  • –increased heart rate
  • –rising blood pressure
  • –nausea
  • –insomnia
  • –diarrhea
  • –cold flashes
  • –bone pain
  • –involuntary muscle movements
  • –cravings
  • –insomnia
  • –muscle aches
  • –depression
  • –abdominal cramping
  • –goose bumps
  • –agitation or irritability
  • –anxiety
  • –lack of energy or motivation
  • –runny nose
  • –watery eyes
  • –sweating
  • –low blood pressure
  • –loss of interest in food

 

These symptoms may begin as soon as 8 hours after a person has stopped using heroin. And they can continue for 48-72 hours. For some people, these symptoms can continue up to a week and even a few months in a more mild form. Fortunately, there are ways to ease the discomforts of heroin withdrawal. Here are some suggestions to do so:

  • –Spend time with others as a way of distracting yourself.
  • –Exercise to keep the body moving and facilitate its healing.
  • –Listen to music that is inspiring and motivating to keep you in good spirits.
  • –Distract yourself in other ways such as watching movies, reading books, and attending 12-step meetings.
  • –Talk to a doctor about getting a prescription for medication that can help ease symptoms, such as suboxone or naltrexone.
  • –Remind yourself that this is only temporary and it will lead to a healthier mind and body.
  • –Keep your mind on the life you’d like to create when you’re free and clear of heroin.
  • –Remind yourself that there are thousands of other people who have made it through heroin detox and so can you.
  • –When you’re faced with cravings, put them on hold. Tell yourself that you’re going to stay clean for one more hour. And continue to make that promise to yourself.

 

These are suggestions for riding the storm of heroin detox. Remember that the intensity of the experience is only a few days. If you can get through that, you’ll likely be able to stay free and clear of heroin for good.

If you are reading this on any blog other than NuLifeRecovery.com, it is stolen content without credit.
You can find us on Twitter via @nulife_recovery and Facebook via NuLife Addiction Treatment.
Come and visit our blog at http://nuliferecovery.com/blog/.

Leave a comment